Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 107, NWS Phoenix, AZ

October 13, 2018Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Oct 13, 2018, 2:48 AM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2018, 2:48 AM PDT (09:48 UTC)
Expired
Oct 13, 2018, 5:45 AM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 159 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 3:33 AM PDTFLASH FLOOD10 Ese Desert Center, CA**DELAYED REPORT...EAST CORN SPRINGS ROAD NEAR I-10 FLOODED; TIME FROM CALIFORNIA HIGHWAY PATROL TWITTER ACCOUNT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

035 
WGUS55 KPSR 130948
FFWPSR
CAC065-071-131245-
/O.NEW.KPSR.FF.W.0107.181013T0948Z-181013T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
248 AM PDT SAT OCT 13 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...
  Riverside County in southern California...

* Until 545 AM PDT.

* At 246 AM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly. 
  Thunderstorms with heavy rain will continue in the warning area 
  into the early morning hours.

* Some locations that will experience flooding include...
  Desert Center and Eagle Mtn. Interstate 10 will likely be affected 
  as well. Big wash, to the south of Eagle Mountain, has seen heavy 
  rain and may experience flash flooding.

* This includes the following highways...
  CA Interstate 10 between mile markers 98 and 116.
  CA Route 177 between mile markers 1 and 27.

LAT...LON 3407 11518 3343 11523 3343 11564 3370 11553
      3405 11552

$$

CB
2 follow-up statements
987 
WGUS75 KPSR 131132
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
432 AM PDT SAT OCT 13 2018

CAC065-071-131245-
/O.CON.KPSR.FF.W.0107.000000T0000Z-181013T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
432 AM PDT SAT OCT 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...

At 431 AM PDT, Doppler radar indicated that thunderstorms had mostly 
moved to the east or the warning area and heavy rain had ended. Due 
to heavier rains earlier, flooding may still be a problem and the 
warning will be allowed to continue. No reports of flooding have 
been received at this time.

Some locations that will experience flooding include...
Desert Center and Eagle Mtn. 

This includes the following highways...
CA Interstate 10 between mile markers 98 and 116.
CA Route 177 between mile markers 1 and 27.

LAT...LON 3407 11518 3343 11523 3343 11564 3370 11553
      3405 11552

$$

CB
468 
WGUS75 KPSR 131238
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
538 AM PDT SAT OCT 13 2018

CAC065-071-131248-
/O.EXP.KPSR.FF.W.0107.000000T0000Z-181013T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
538 AM PDT SAT OCT 13 2018

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
WILL EXPIRE AT 545 AM PDT...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3407 11518 3343 11523 3343 11564 3370 11553
      3405 11552

$$

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 2:41 AM PDT, 7 minutes earlier.

Area forecast discussion, Oct 13, 2:41 AM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
241 AM MST Sat Oct 13 2018

.SYNOPSIS...
Scattered to numerous showers and thunderstorms over southeast
California early this morning will transition to Arizona today.
The shower activity will begin trending down from west to east
later today but with a lingering slight chance continuing Sunday.
A following weather system will become centered over Arizona for
much of next week. However, it will have much less moisture to
work with. Thus, rain chances will tend to be slight and confined
to south-central Arizona. High temperatures will be much cooler
today and overall, will remain well below normal through next
week.

&&

.DISCUSSION...
Today and Sunday...
Active convection underway over southeast California very early
this morning. Classical dynamical forcing from upper level
diffluence, the left exit region of the jet, and PVA. Plus there
is MUCAPE of 500-1000 J/kg to produce some strong convection.
There is also about 30-40 kts of 0-6km bulk shear to aid in storm
longevity and intensity. This also favors brief very heavy rain
from any given shower which in turn could easily produce Advisory
level flooding. Though the storms are moving relatively quickly,
there is potential for repeat showers over the same area which
could lead to localized higher intensity flooding. As the
dynamical forcing tracks eastward, so will the showers and
thunderstorms. Anticipate development to get going in earnest
over metro Phoenix before midday. Raised PoPs and QPF for most
areas from 06Z Sat - 06Z Sunday. Will be evaluating need for a
Flash Flood Watch in coordination with neighboring offices and
WPC.

Activity trends down over southeast CA by midday while areas east
of there (including metro Phoenix) begin trending down late this
afternoon. However, with the upper low center tracking across the
forecast area tonight, there will be a lingering precip
opportunity into Sunday. Of note, the system weakens quite a bit
by early Sunday.

High temps will be substantially cooler today with the precip
activity and slightly warmer Sunday.

Sunday night through Friday...
As one system departs, another moves in from the north. That
trajectory is typically a dry one and models show PWAT values
dropping sharply as the associated cold front advects dry air
southward into our area - most noticeably over southwest AZ and
southeast CA. However, the upper trough quickly becomes a closed
low centered over Arizona by Monday afternoon. It lingers through
Wednesday before shifting north-northeastward by Thursday. This
keeps PoPs going over south- central AZ. But, due to drier air in
place, PoPs are only in the slight category (except for occasional
chance level numbers over higher terrain areas of south-central
AZ). There may be a lingering baggy trough remaining on Friday but
heights/thicknesses will be higher. Anticipate somewhat cooler
temperatures on Monday (mainly over our western areas despite
mostly clear skies there). Very gradual warming from there.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

A Pacific weather system will move inland early Saturday and will
generate showers and thunderstorms over the terminals late
Saturday morning. Stronger thunderstorms that move over the
TAF sties will likely drop visibility temporarily, perhaps even
into the MVFR range. Right now, the best chances for storms look
to be in the 19 to 22Z time range although lingering thunderstorms
will be possible into the evening hours. As far as ceilings are
concerned, expect a redevelopment of clouds around 5 kft early
Saturday morning with BKN skies lasting into the afternoon. Winds
will stay out of the east tonight and early Saturday morning
before switching to a south southwesterly direction briefly in
the afternoon. Excluding strong thunderstorms, winds should be
rather light for Saturday.

Southeast California/Southwest Arizona including KIPL and KBLH:

An approaching Pacific weather system will trigger showers and
elevated convection tonight over the terminals which will provide
a several hour window of precipitation chances. If a heavier
shower moves over the airport tonight, expect a temporary drop in
visibility, possibly down into the MVFR range. A broken band of
precipitation will slowly move east tonight and should be out of
the terminals by the 12 to 15Z timeframe. Another round of
convection could develop Saturday afternoon but am much less
confident that these storms will reach the terminals. For now,
this has been excluded from the TAFs.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Isolated showers may persist into the first half of next week for
the higher terrain north and east of Phoenix, but other locations
further west should remain dry. Minimum relative humidity values
across the lower deserts will range from 10-40 percent with the
driest conditions across the western deserts. A cold front will
push southward through southeast California and Arizona Monday.
This will bring strong northerly winds to southwest AZ and
southeast CA, with gusts to around 40 mph. Outside of Monday,
winds will generally remain below 20 mph. High temperatures will
stay well below normal especially across south-central Arizona
where deserts highs will stay mostly in the 70s.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ
AVIATION...Wilson
FIRE WEATHER...Hernandez

In the hours before

Special weather statement, Oct 13, 2:29 AM PDT, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
229 AM PDT SAT OCT 13 2018

CAZ564-570-131015-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
229 AM PDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 315 AM
PDT...

At 229 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Desert Center, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Desert Center.

This includes the following highways...
CA Interstate 10 between mile markers 102 and 127.
CA Route 177 between mile markers 1 and 16.

LAT...LON 3378 11488 3349 11516 3360 11548 3393 11541
      3395 11540
TIME...MOT...LOC 0929Z 216DEG 17KT 3364 11531

CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 11:26 PM PDTSevere Thunderstorm WarningPSRImperial, Riverside49 min
Oct 13, 12:02 AM PDTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Oct 13, 12:40 AM PDTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Oct 13, 12:48 AM PDTSevere Thunderstorm WarningPSRRiverside42 min
Oct 13, 1:45 AM PDTFlash Flood WarningPSRImperial3 hr
Oct 13, 1:48 AM PDTSevere Thunderstorm WarningPSRRiverside, San Bernardino42 min
Oct 13, 2:52 AM PDTFlash Flood WatchPSRImperial, Riverside25 hr
Oct 13, 3:25 AM PDTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Oct 13, 4:37 AM PDTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Oct 13, 4:08 PM PDTAreal Flood AdvisoryPSRImperial5 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.